Hi, I was diagnosed with seronegative RA in March and just started sulphasalazine, been on it almost 4 weeks now but last week my glands in my throat swelled so went to docs and he took swabs and diagnosed tonsillitis, couple of days later started with rash that I thought was sun sensitivity (had that before) however, the Doc says it is down to the bug in my throat, I don't think it is, any advice?



12 Replies

  • Hi Sarah, I had a similar experience with Sulphasalazine, didn't have the sore throat but came out in a blotchy non itchy rash after about 3 weeks of taking it. My doctor couldn't decide if it was a drug reaction or prickly heat ( not suffered before) it was confirmed by my rheumatologist that it was an allergic reaction and I was taken off it. Might be worth ringing your helpline/Rheumatologist for some advise and taking a pic of the rash...if you still have it! Best wishes and hope you feel better soon :)

  • Thanks Kiki, I will phone rheumy nurse tomorrow, going on holiday on Friday so want to try and get it sorted by then!

  • Your welcome :) Have a good holiday!

  • I would be really concerned that it was a sulfasalazine reaction, as that can come on several weeks into taking it. Ask your GP to contact the rheumatologist about it. If you really do feel bad, don't keep taking it though. I had a GP that kept telling me I had the flu, when I was just getting worse on SSZ. I realised it wasn't flu when I decided enough was enough and stopped it,and the symptoms dropped dramatically. I ended up needing to take antihistamines for another couple of weeks though while it got out of my system. I'm kind of surprised that GPs don't seem to recognise SSZ allergy quickly though - especially when you have a rash with it. Once allergic to a sulfa drug, it means you can't take others any more (including sulfa antibiotics) so make sure you get it written into your medical file as an allergy if that turns out to be the case.

  • Yeah, I know what an allergic reaction feels like and told the doc today and he gave me antibiotics and mild antihistamines so don't understand why he didn't twig that it wasn't to do with throat. Hopefully rheumy nurse will sort it out.

  • I had the same problem as kiki11 (rash) I was taken off sulphasalazine. If you have a rheumatoid nurse helpline I'd give them a call.


  • Hi I had the same problem with Sulpha no rash but it made my intestines react badly and swell and I ended in A+E kept in for two days on antibiotics and fluids. Give RA clinic a call as generally I have found that GP's know nothing about the special drugs were are prescribed. take care.

  • I've been taking sulfasalazine for 2 years and never had any issues. My rheumy seemed to expect me to react to it, so I wouldn't be surprised if the rash is a reaction. The insert says to stay out of the sun and heat while taking. Be careful!

  • Thanks dbestdeb, unfortunately I'm going to Thialand on Friday so need to get it sorted if I can ever get hold of rheumy nurse!!

  • I don't want to scare you unnecessarily, but you definitely do need it sorted before you go somewhere like Thailand - if it is an allergy, then the heat will aggravate it no end and you could end up incredibly ill. If it is a virus, then you could also end up incredibly ill in Thailand if you get dehydrated in the heat. Do you live in a big enough place where there is a travel medicine clinic that you could get a same day or walk in appointment? They won't be RA experts, but they will know the likely problems you could have with feeling like that and travelling. I hope you also have good travel medical insurance as it can be very hard to get good medical help otherwise.

  • it is definitly not the bug in your throat all my hands whent sore and feet then started to peal off all the skin what a mess i stopped them and told rumi doc whent to chemist got some folic acid tablets that sorted it. bug in my throat lol

    let me know how ya go on

  • Hi,

    Thanks for all the advice, rheumy nurse phoned today and told me to stop the sulpha whilst I'm on the antibiotics to see what is causing the rash. I then have to reintroduced the sulpha when I come back from Hols to see if it is that. Tbh, I think it is cos the rash started before the antibacs but after the swollen glands! Will keep you all updated :-)


You may also like...